HI! Completely new here. Looking for support and info. I have a 6.5 year old son who was diagnosed ADHD Combined and ODD this past July. He has been on Concerta since August starting at 18, with no change, and then 36. Plus clonodine for sleep. He was doing AWESOME, until Thanksgiving. He stopped sleeping and became really angry. He was just mad, all the time. He had issues at school. for a short while but we added 3mg Melatonin for sleep and sleep and school got better. But anger has not, We also increased concerta to 54, but hes been taking it since Monday the 7th and today, he became very out of it, constantly rubbing his head like a nervous twitch. Couldnt concetrate on much else but rubbing his head, ive never seen anything like it. Hes just not fun anymore, never smiles. I miss my happy go lucky baby!!! While I dont want wild back, I do want the happy smiles of my sweet 6 yr old! I dont know what to do. Its too much. But we dont have an appt till the 29th. So what do I do in the meantime? And whats next? Back to 36 and add something, try something completely new?! Please help!
The following user gives a hug of support to JacesMom: Thunor (01-18-2013)
I generally avoid threads about children because kids react differently to meds than adults do, and so my experiences don't apply. I wanted to add my support though; your little guy is clearly struggling.
I would definitely recommend pulling back on his dosage. I have seen many reports from men who took Ritalin as children and it spaced them out (I call it the zombie effect). These men (as children) often began to refuse the medications because of how it made them feel, and they continued to avoid medication later in life as they interpret this negative experience as characteristic of ADHD medications despite the fact that adults do not experience this zombie-like effect.
Has your little guy received any counselling at all? Did anything in his life change around Thanksgiving that might explain his sleep disturbance/anger? His anger and sleep problems may be attributable to something other than the meds, but rather a change in environment, experience, or a traumatic event.
No changes in life at all, at that point we are pretty schedule oriented and he thrives off of such surroundings. Hes very involved with all of our family, frequently. Nothing new. He had the stomach flu on Thanksgiving, and ended up staying up late due to sleeping all day that day. So I thought that was the issue. till he never slept again after that and the anger issues were bad. Once we got sleep under control I thought it would help but it did not. So as of right now sleep school are great. Home life and anger are not. He is in counseling, with no improvement, he just goes to play. He normally doesnt have an answer for how he acts, because its usually just a reaction, with out thought. So there is no thought process to correct. I moved the appt up to This Monday, the 21st, but for until then I dont know what ill do. Take a break?! Or is that too much on his body? I hear ppl all the time dont medicate on the weekends???
Again, I'm going to answer with the disclaimer that my only experience with ADHD medications is with adults, so I'm not generally comfortable with discussing children.
That said, there should be no problem with discontinuing the Concerta for the weekend. The half life of Methylphenidate is roughly 4 hours; in a longer acting formulation like Concerta where the active ingredient is a metabolite it can extend as long as 12 hours. What this means is that Concerta should be out of the system by bedtime, so he's not fully medicated 24/7 like he would be with some other types of medication. As such, the absence of medication should not result in any changes in his biochemistry that don't exist on a daily basis anyway. You may find his behaviour suffers because the amount of dopamine and norepinephrine during the day is lower than normal, but it shouldn't lead to any kind of withdrawal symptoms.
I'm more ambivalent about the Clonidine. The half life of Clonidine may be as long as 33 hours, which means it's likely in your son's system all the time while he's taking it on a regular schedule. Among the risks associated with discontinuation of Clonidine can include hypertension, as well as excess production of epinephrine and norepinephrine (which logically could lead to further decreases in dopamine, since both of these are derived from dopamine). According to what I've read, discontinuation of Clonidine should be through tapering off, which means I can't recommend that you discontinue it on an irregular schedule.
I can tell you that in my own experience, early in treatment my temper became much shorter. Again, children often react differently to medications, but I did find that the short temper was temporary. I have no immediate explanation as to why, but when you're increasing available levels of adrenaline (epinephrine and norepinephrine) it may be that it takes time for the increased dopamine to help the higher brain functions take over. I'm merely speculating at this point, however, so I think I'll quit while I'm ahead.
I appreciate all of your information! Thank you! I ended up not giving his concerta at all yesterday, but decided to on Saturday due to basketball. We met with his doctor this morning and started 30mg of vyvanse, we will see how it goes.
One little note of advice - often with ADHD medication, less is more. Don't be afraid to step down in medication and evaluate the effects. Stimulants are such an odd medication to work with; one's experience and behaviour on too much can look very similar to the experience and behaviour of too little.